The Curious Case of the Acidemic Asthmatic
This is a fictional and educational case - any resemblance real patient information is entirely unintentional.
A 34-year-old female with a history of moderate persistent asthma presents to the ED with shortness of breath. Her illness started 3 days prior with a URI. Over the next few days, she became more short of breath and developed chest tightness, wheeze, cough and insomnia. Albuterol nebs are no longer helping.
Asthma since a young child. Major triggers - pollen, dust, weather changes, viral illness. She was intubated once in her 20s. Now taking fluticasone/salmeterol, montelukast and albuterol PRN.
- Moderate distress, uncomfortable
- Accessory Muscle use, speaking in full sentences
- Bilateral expiratory wheeze (all lung fields)
- HR 120
- RR 26
- BP 155/72
- SpO2 100% on 2L NC
- CMP: Normal
- CBC: Normal
Initial ABG: 7.32/44/150/23
Initial Lactate 3.0 mEq/L
She was given: 80mg IV methylprednisolone, albuterol nebs x6 (total of 15mg).
One hour later...
Repeat ABG: 7.31/33/90/18
Repeat Lactate: 6.8 mEq/L
- Wheeze significantly improved
- Dyspnea worsened
- More tachycardic (150 BPM)
- More tachypneic (32)
What would YOU do?
There is only ONE biochemical pathway in the entire body that produces L-Lactate. This is the reduction of pyruvate by NADH. The idea here is that, without oxygen as a final electron acceptor, NADH would accumulate (and not be useful in cellular respiration). In order to eliminate NADH (and regenerate NAD+), we donate electrons to pyruvate. This forms lactate.
Type A Lactic Acidosis
Requires the presence of hypoxia or hypoperfusion. Think of distributive, obstructive, hypovolemic or cardiogenic shock, cardiac arrest & other ischemic syndromes.
Type B Lactic acidosis
Requires the absence of hypoxia or hypoperfusion. Think of alcoholism, malignancy, HIV, mitochondrial dysfunction, drugs (like metformin, sympathomimetics).
This is uncommon and not often measured by routine labs. D-Lactate is a stereoisomer of L-Lactate. D-lactic acidosis is caused by things like DKA, GI disease (like short gut syndrome, small intestinal bacterial overgrowth) and propylene glycol ingestion.
The paradoxical albuterol-lactate-dyspnea cycle
SO YOUR ASTHMATIC PATIENT HAS AN ELEVATED LACTATE...
- Beware the temptation to administer beta agonists for 'dyspnea' without re-evaluating your patient
- Re-evaluate your patient
- Re-evaluate your patient
- Did we mention you need to re-evaluate your patient?
- Asess the patient's oxygenation & ventilation
- Look for signs of hypoperfusion, end-organ dysfunction
- Identify discrepancies between worsening dyspnea but improved ventilation (decreased wheeze, improved peak flow)
- Stop albuterol and observe?
- Decrease albuterol dose?
- Switch to ipratropium?